Prednisolone withdrawal

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

OldieM
New Member


Date Joined Jan 2014
Total Posts : 11
   Posted 8/19/2014 8:30 AM (GMT -7)   
December 20/13 I was put on 30mg/day prednisonlone....for nodule on lung and what they called mosaic pattern on lung.....as biopsy was thought to be too dangerous.....(at age 78). however, think I have had every adverse reaction possible. Mid Jan tapered down to 20mg/day/ mid Feb to 15mg.day...then gradual tapering from then and now have been on 2.5mg for 2 months.Just lately the pains in my legs and arms burning sensations and blurring vision at times and intense exhaustion and breathing difficult at times despite my airways test coming out with 98% clear. (I feel the pain in joints maybe simply the arthritic pains returning as i come lower on the steroids, but to go back up is a non starter with so many side effects.....my sinuses seem to be blocked most of the time, but I do suffer from airborne allergies. Now...could some of the symptoms be the prednisolone withdrawal or could something else be going on..t.he GP told me recently the swelling in the lower legs and ankles is simply the heatwave of this summer...the consultant is sending me for angina tests..just to try and rule that out....I do suffer from diverticulitis and the digestive system has been a bit up and down lately, although I do control that fairly well...most of the time. I rarely go into town these days because I feel so fragile.....standing at check outs my eyes seem to be out of kilter..and a heady feeling.......the optometrist does not want me to have an eye test until the next date due in October as he says prednisolone will cause the eyes to change and a waste of my money to pay out for new glasses only to find the eyes change again when again lowering...just tells me to take paracetamol and keep my feet up when I can. Next appt with consultant is Nov 18th...the GP seems to be unable to give me any answers......at a loss to know how to be sensible on this...any ideas....

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 4946
   Posted 8/19/2014 1:18 PM (GMT -7)   
Welcome to the forum, OldieM. You're still younger than I am, so hang in there!

Mosaic pattern doesn't tell you much. Google it. I don't think I would want a biopsy either, unless the docs come up with a good reason to have it.

I don't tolerate steroids either. My absolute max is half of what you are tapering to. Hopefully getting down will let the leg swelling decrease. Too bad about the arthritis coming back.

We can't help with a diagnosis because we're not doctors, but we sympathize with you. I hope your next appointment will give you an explanation. Keep in touch!

Razzle
Veteran Member


Date Joined Aug 2007
Total Posts : 4401
   Posted 8/19/2014 6:45 PM (GMT -7)   
Suggest getting your Vitamin B12 level tested. If the result is less than 500, you probably should try to take a sublingual Vitamin B12 supplement (methylcobolamin or hydroxycobolamin are the best forms).

Also, the steroids will interfere with the absorption and processing of certain nutrients critical to your health. My DH has been on long-term steroids for severe chronic allergies and we have found the following supplements to be very helpful for cutting down on the severity of the effects on the body:

Fish Oil - for the Omega-3 essential fatty acids (anti-inflammatory; good for the brain, skin, and immune system)

MSM - steroids interfere with sulfur metabolism, thus weakening connective tissue and skin; bonus: MSM may help reduce joint pain

Comprehensive Daily MultiVitamin/Mineral - for general nutritional benefit

Calcium-Magnesium-Zinc-Vit. D - steroids deplete these minerals, and Vitamin D is needed for absorption of the calcium

Probiotics are also beneficial, since steroids tend to promote yeast overgrowth in the gi tract. Some physicians prefer to recommend Kefir or live/fresh (not canned) sauerkraut instead of the probiotic pills.

Steroids also interfere with the sodium-potassium balance in the body, tending to decrease potassium and increase sodium (which can result in swelling of the ankles). Therefore, it is helpful to get additional potassium (best sources are a variety of fresh fruits and vegetables) to help compensate.

I was told by more than one doctor to try to elevate my legs above the level of my heart for 20-30 minutes at least once a day to help with the swelling of the ankles.

For sinus congestion, I have found a mixture of Fenugreek and Thyme very helpful for myself. Often, chronic sinus issues can be due to fungal sinus infections (antibiotics will not fix this). Saline sinus rinses (netti pot, or saline nasal spray) may help remove allergens from the nose, which may reduce any allergy-related congestion.
-Razzle

Chronic Lyme, Bart., Gluten & Sulfite Sensitivity, Many Food/Inhalant/Medication/Chemical Allergies & Intolerances, Asthma, Gut dysmotility & non-specific inflammation, Lupus, Osteoporosis, etc.; G-Tube; TPN-dependent
Meds: Flagyl, Cefazolin, Zofran, Essential Oils, etc.

OldieM
New Member


Date Joined Jan 2014
Total Posts : 11
   Posted 8/20/2014 7:00 AM (GMT -7)   
Thank you...I have bought today some Omega 3 fish oil etc. and vitamin D....I also have probiotics, so will be interesting to see if they do help...my GP seems reluctant to suggest anything, but this severe exhaustion is so depleting......and I don't see consultant again until 18th November...will let you know in a few days time if these work for me.....cannot do harm, and so am eating loads of fresh fruit and veg anyway and have cut down on red meat, eating chicken and fish, so that should be good...

Razzle
Veteran Member


Date Joined Aug 2007
Total Posts : 4401
   Posted 8/21/2014 12:23 PM (GMT -7)   
Forgot to mention also, the adrenal glands can be suppressed from steroids. To compensate (which would likely improve your energy level), Vitamin C and Pantothenic Acid (Vitamin B5) are needed. Start with only 500mg once a day of the Vitamin C, as it can cause diarrhea if you take too much initially. Slowly work your way up to 1000mg 3x/day (stop at a lower dose if you get diarrhea, then decrease your dose by 500mg and stay at that dose - no need to cause you additional trouble of having to be near a bathroom all the time, LOL!).

The Pantothenic Acid needed would be in addition to what a MultiVitamin would provide. Can try a 100mg-500mg supplement once a day to start with, then increase or decrease the dose depending on how much energy it gives you.

These two nutrients are water-soluble and won't accumulate in your body, so are safe to take in high amounts until you feel better. You might want to keep taking the Vitamin C even after you feel back to your normal energy level. It is a natural anti-histamine and anti-inflammatory and may help improve your overall health.
-Razzle

Chronic Lyme, Bart., Gluten & Sulfite Sensitivity, Many Food/Inhalant/Medication/Chemical Allergies & Intolerances, Asthma, Gut dysmotility & non-specific inflammation, Lupus, Osteoporosis, etc.; G-Tube; TPN-dependent
Meds: Flagyl, Cefazolin, Zofran, Essential Oils, etc.

OldieM
New Member


Date Joined Jan 2014
Total Posts : 11
   Posted 8/22/2014 6:52 AM (GMT -7)   
Thank you razzle.........will see what I can do....your help is much appre
ciated. M
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, February 18, 2018 6:44 PM (GMT -7)
There are a total of 2,930,688 posts in 321,557 threads.
View Active Threads


Who's Online
This forum has 160298 registered members. Please welcome our newest member, Pohutakawa.
407 Guest(s), 14 Registered Member(s) are currently online.  Details
Omi25, Ak123, TOOTY, Rikky1, island time, lazyminimoo, Michael_T, Lymess, Girlie, Skypilot56, WalkingbyFaith, Pohutakawa, Tim Tam, k07